South Dakota, 2018

Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 2018

July 3 to 4, 2018 · NWS ABR · 23 events in 11 counties and zones

A line of thunderstorms moved from west to east across north central and northeast South Dakota during the early morning hours bringing mainly damaging winds along with some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms moved from west to east across north central and northeast South Dakota during the early morning hours bringing mainly damaging winds along with some isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 11:29 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 3, 11:29 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1225 AM CDT Wed Jul 4 2018

Showers and thunderstorms crossing the region early this morning
will bring mixed flying conditions. Southerly winds ahead the
storms will become northwesterly this afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Jul 3, 12:23 PM CST, 11 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Special weather statement, Jul 3, 8:37 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
937 PM CDT TUE JUL 3 2018

SDZ017-037-040330-
Hand SD-Faulk SD-
937 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 1030 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 14 miles north of Miller, moving northwest at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Orient and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4502 9904 4471 9887 4463 9910 4488 9932
      4489 9931 4490 9933 4492 9935
TIME...MOT...LOC 0236Z 155DEG 18KT 4473 9904

Wise
Local storm report, Jul 3, 8:55 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 ENE POLO              44.79N 99.07W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

DYE
Special weather statement, Jul 3, 9:31 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT TUE JUL 3 2018

MNZ039-046-040415-
Traverse MN-Big Stone MN-
1031 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 11 miles north of Ortonville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Graceville, Clinton, Johnson and Trinity Lutheran Country Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4540 9645 4550 9660 4569 9626 4566 9625
      4559 9625 4558 9624 4543 9624
TIME...MOT...LOC 0331Z 235DEG 16KT 4547 9645

SD
Special weather statement, Jul 3, 9:46 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
946 PM MDT TUE JUL 3 2018

SDZ003-040430-
Corson SD-
946 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030
PM MDT...

At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200
TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197

SD
Special weather statement, Jul 3, 10:05 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1005 PM MDT TUE JUL 3 2018

SDZ003-040445-
Corson SD-
1005 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL
1045 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
north central South Dakota.

LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053
TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059

Wise
Special weather statement, Jul 3, 11:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1202 AM CDT WED JUL 4 2018

SDZ004-005-009-010-040545-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1202 AM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN
CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245
AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hosmer, or 14 miles south of Eureka, moving north at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City,
Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central South Dakota.

LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940
TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958

Wise

The radar

The Aberdeen radar (KABR), 120 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 3, 11:50 PM CST
Where
Campbell County, 6.24 mi SSW of Artas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.800, -99.880

Sixty mph winds were estimated.

Thunderstorm Wind, Stanley

When
July 3, 11:00 PM MST
Where
Stanley County, 8.89 mi ENE of Hayes Hamilton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.690, -101.140

Thunderstorm Wind, Dewey

When
July 3, 11:04 PM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.000, -101.240

Estimated ninety mph winds destroyed an empty trailer along with tipping another one over. A delivery truck was also tipped over and a mobile home was destroyed. A couple buildings had parts of their roofs blown off with many trees damaged or uprooted. Some power lines were also downed.

Thunderstorm Wind, Stanley

When
July 3, 11:08 PM MST
Where
Stanley County, 0.85 mi NE of Hayes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.380, -101.010

Thunderstorm Wind, Dewey

When
July 3, 11:09 PM MST
Where
Dewey County, 3.59 mi NNE of Eagle Butte
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.050, -101.210

Thunderstorm Wind, Dewey

When
July 3, 11:27 PM MST
Where
Dewey County, 1.69 mi NE of La Plant
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.150, -100.650

Estimated seventy mph winds downed many large tree branches.

Thunderstorm Wind, Walworth

When
July 4, 12:55 AM CST
Where
Walworth County, 2.29 mi SSE of (Y26)mobridge Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Newspaper
Coordinates
45.520, -100.380

Several campers were overturned along with many boats damaged at the marina as estimated ninety mph winds occurred. There were people in the campers that were rescued with no injuries reported. There was also roof damage to a building near the marina.

Thunderstorm Wind, Walworth

When
July 4, 12:55 AM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
78 kt (90 mph) estimated gust
Reported by
Newspaper
Coordinates
45.540, -100.440

Estimated ninety mph winds downed numerous trees and tree branches in Mobridge along with causing some property damage. Some fences and outside furniture were damaged along with several homes and businesses. There were signs blown over, windows blown out, along with several reports of vehicle damage. The electricity was also out on the east side of town for awhile. The cover of a storage building was ripped off along with the roof of a hanger at the airport.

Thunderstorm Wind, Sully

When
July 4, 12:55 AM CST
Where
Sully County, Onida Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.700, -100.100

Thunderstorm Wind, Walworth

When
July 4, 12:55 AM CST
Where
Walworth County, 0.69 mi S of (Y26)mobridge Arpt
Measured
83 kt (96 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.400

Thunderstorm Wind, Potter

When
July 4, 12:59 AM CST
Where
Potter County, 0.69 mi S of Gettysburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -99.950

Thunderstorm Wind, Walworth

When
July 4, 12:59 AM CST
Where
Walworth County, 2.06 mi WSW of Glenham
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
45.520, -100.310

Thunderstorm Wind, Walworth

When
July 4, 1:04 AM CST
Where
Walworth County, 3.67 mi WSW of Lowry
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -100.040

Thunderstorm Wind, Corson

When
July 4, 12:05 AM MST
Where
Corson County, 0.69 mi S of Mahto
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.760, -100.680

Numerous trees were downed by estimated eighty mph winds.

Thunderstorm Wind, Campbell

When
July 4, 1:24 AM CST
Where
Campbell County, 0.84 mi SW of Herreid Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.840, -100.080

A large tree was downed by an estimated seventy mph wind.

Thunderstorm Wind, McPherson

When
July 4, 1:45 AM CST
Where
McPherson County, 9.09 mi NE of Eureka Muni Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.880, -99.480

Estimated ninety mph winds ripped small pieces of siding off the house and uprooted trees.

Thunderstorm Wind, McPherson

When
July 4, 1:45 AM CST
Where
McPherson County, 9.54 mi ENE of Madra
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.940, -99.480

Estimated ninety mph winds toppled several trees, downed a power line, and moved a semi.

Thunderstorm Wind, McPherson

When
July 4, 1:45 AM CST
Where
McPherson County, 8.66 mi W of Long Lake
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.410

Thunderstorm Wind, McPherson

When
July 4, 1:55 AM CST
Where
McPherson County, 1.6 mi WNW of Long Lake
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.890, -99.260

Estimated ninety mph winds took a third of the roof off a machine shed and damaged a grain bin.

Thunderstorm Wind, Brown

When
July 4, 2:20 AM CST
Where
Brown County, 4.09 mi WNW of Winship
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.940, -98.600

Estimated seventy mph winds downed several large branches.

Thunderstorm Wind, Clark

When
July 4, 3:28 AM CST
Where
Clark County, 10.33 mi W of Crocker
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.120, -97.980

Thunderstorm Wind, Codington

When
July 4, 4:35 AM CST
Where
Codington County, 1.2 mi NW of Foley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.840, -97.170

Estimated seventy mph winds took some shingles off the roof and downed several large tree branches along with laying down some corn stalks.

Flash Flood, Corson

When
July 4, 4:00 AM MST to 10:00 AM MST
Where
Corson County, 3.12 mi NNW of Wakpala to 3.05 mi NNW of Wakpala
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.710, -100.560

Very heavy rains caused flash flooding on Oak Creek near Wakpala. Oak creek rose 10 feet in a short period of time reaching 15 feet in the early morning. The creek then crested at 16.34 feet in the mid morning hours to just over major flood stage. Oak Creek then fell slowly into the afternoon and evening hours to below flood stage. Some agricultural land and roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774762, 774763, 774752, 774764, 774765, 774753, 774754, 774755, 774766, 774767, 774768, 774769, 774770, 774756, 774757, 774758, 774759, 774771, 774760, 774772, 774773, 774761, 774751.